Monday, 26 Aug 2019

You are here

Rheumatologists May be Unaware of New Hydroxychloroquine Retinopathy Monitoring Guidelines

Rheumatologists are well-acquainted with the rules for hydroxychloroquine (HCQ) retinopathy screening: A) annual visits to the ophthalmologist and B) maintain HCQ doses at less than 6.5 mg/kg to avoid retinopathy.  But...not only are we not so well acquainted, there are new guidelines from the AAO.

In 20111, the American Academy of Ophthalmology published revised recommendations regarding HCQ screening.

A recent report from Israel surveyed 128 physicians about their screening practices for HCQ toxicity; this included 60 rheumatologists and 68 ophthalmologists.

Overall, only 5% of the rheumatologists and 15% of the ophthalmologists are aware of ophthalmologic assessments recommended for baseline and follow-up evaluation.

When an abnormal test is found, 60% of the responders recommend cessation of therapy. Most recommended more frequent testing thereafter, and 13% recommend first follow-up after five years for patients without risk factors.

Surprisingly, 95% were not aware of all of the known risk factors for HCQ toxicity.

The authors were concerned that inappropriate screening methods may lead to unnecessary cessation of beneficial treatment.  An emphasis on better education about the revised recommendations are needed to ensure safe and effective use of HCQ.

Recently, the AAO reviewed this issue, noting that toxicity risk is dependent on daily dose and duration of therapy. They noted that the risk of toxicity up to 5 years is under 1% and up to 10 years is less than 2%, but rises to almost 20% after 20 years. 

The AAO now recommends that the maximum daily HCQ dose should be 5.0 mg/kg real weight, and that a baseline fundus examination to rule out preexisting maculopathy. Annual screening should begin after 5 years for patients on acceptable doses without major risk factors. (Citation source: http://buff.ly/2bdqsRu)

The AAO states that modern screening should detect retinopathy before it is visible in the fundus. The primary recommended screening tests are automated visual fields plus spectral-domain optical coherence tomography (SD OCT). The multifocal electroretinogram (mfERG) can provide objective corroboration for visual fields, and fundus autofluorescence (FAF) can show damage topographically. Questionable test results should be repeated or validated with additional procedures to avoid unnecessary cessation of valuable medication.

Disclosures: 
The author has no conflicts of interest to disclose related to this subject

Add new comment

More Like This

NSAIDs Mediate Cardiovascular Risk in OA

NSAIDs have been linked to an increased risk of cardiovascular disease, but does this also hold for osteoarthritis (OA) patients.

Tofacitinib Gets a New Boxed Warning for Blood Clots and Death with Higher Doses

The U.S. Food and Drug Administration has approved new warnings about an increased risk of blood clots and of death with the 10 mg twice daily dose of tofacitinib (Xeljanz, Xeljanz XR), which is used in patients with ulcerative colitis. 

EHR-Related Adverse Events Usually Involve Medications

Concerns about the unintended risks inherent in electronic health records (EHR) by analysis of EHR–related harms identified from large database of malpractice suits and claims; they found that EHR related adverse events exist, and may be associated with an severe harms and uncommonly, death.

Methotrexate Use Not Linked to Interstitial Lung Disease in RA

People with rheumatoid arthritis have a significant risk of developing interstitial lung disease (RA-ILD), yet there is often a question as to whether methotrexate (MTX) exposure can cause or worsen ILD.  A controlled cohort study suggests that MTX use is not associated with an increased risk of RA-ILD and instead, there is evidence suggesting MTX use may delay the onset of ILD.

FDA Adds Boxed Warning to Sleep Drugs

The Food and Drug Administration (FDA) added a Boxed Warning to several sleep medications (e.g., eszopiclone, zaleplon, and zolpidem), warning rare but serious injuries may occur as a result of abnormal sleep behaviors (sleepwalking, sleep driving, and engaging in other activities while not fully awake) when taking sleep medications. These complex sleep behaviors have also resulted in deaths.